Treatment of atenolol overdose in a patient with renal failure using serial hemodialysis and hemoperfusion and associated echocardiographic findings

Steven D. Salhanick, Paul M. Wax

Research output: Contribution to journalArticlepeer-review

12 Scopus citations

Abstract

A 28-y-old male with end stage renal failure (ESRF) received an overdose of atenolol. Subsequent cardiac arrest and prolonged cardiogenic shock required aggressive pharmacologic support, intraaortic balloon pump insertion, and mechanical ventilation. Four hemodialyses with charcoal hemoperfusion were performed over 72 h. Plasma atenolol levels decreased from 7.4 mg/L to 2.1 mg/L although significant rebound occurred between dialyses. Transthoracic echocardiogram showed global hypokinesis with an ejection fraction (EF) of 5-10% prior to cardiac arrest, compared to baseline and following EF's of approximately 35%. Our experience supports hemodialysis for ESRF patients with atenolol toxicity.

Original languageEnglish (US)
Pages (from-to)224-225
Number of pages2
JournalVeterinary and Human Toxicology
Volume42
Issue number4
StatePublished - Aug 1 2000

ASJC Scopus subject areas

  • Toxicology
  • veterinary(all)
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Treatment of atenolol overdose in a patient with renal failure using serial hemodialysis and hemoperfusion and associated echocardiographic findings'. Together they form a unique fingerprint.

Cite this